Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Detroit, MI

May 10, 2003Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 10, 2003, 2:29 AM EDT for Lenawee County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 2:29 AM EDT (06:29 UTC)
Expired
May 10, 2003, 3:30 AM EDT
In force
61 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 111 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 100629
SVRDTX
MIC091-100730-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
229 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 330 AM EDT

* AT 229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF HUDSON...OR 11 MILES SOUTHEAST
  OF HILLSDALE...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM HAS
  THE POTENTIAL OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUDSON AT 240 AM EDT
  CLAYTON AT 250 AM EDT
  ROME CENTER...SENECA AT 255 AM EDT
  FAIRFIELD AT 305 AM EDT
  ADRIAN...TIPTON AT 310 AM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4192 8450 4177 8444 4176 8381 4203 8395

$$

OKEEFE WAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:07 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 9, 10:07 PM EDT, 4 hours 22 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1007 PM EDT FRI MAY 9 2003

MAIN CONCERN HERE FOR THE OVERNIGHT HOURS WILL BE CONVECTIVE
POTENTIAL AND INCLUDING POSSIBLE SEVERE.

01Z SURFACE ANALYSIS SHOWS WARM FRONT /BASED ON THERMAL
CONSIDERATIONS/ EXTENDING SOUTHEAST FROM OCCLUDED FRONT NEAR ORD TO
GSH/FWA/AOH LINE. THIS PLACES ENTIRE CWA ON COOL SIDE OF WARM FRONT.
00Z DTX SOUNDING SHOWS...AS MIGHT BE EXPECTED IN THIS REGIME...ZERO
SFC BASED CAPE. FRONTAL INVERSION IS FAIRLY DEEP AT 5K FEET. LIFTING
PARCEL FROM MAX THETA-E AROUND 840MB YIELDS LITTLE CAPE AND AN LI OF
0.65.

00Z RUC SHOWS TSRA OVER INDIANA DEVELOPING IN 850MB THETA-E RIDGE AND LOW
LEVEL CONVERGENCE. OVER NEXT COUPLE OF HOURS THIS RIDGE WILL EXTEND
INTO FAR SOUTHEAST LOWER. ALTHOUGH ELEVATED INSTABILITY NOT TOO
IMPRESSIVE HERE AT DTX...HIGHER ELEVATED INSTABILITY LIKELY
SOUTH...AND WITH LOW LEVEL FLOW PROGGED TO REMAIN SW OVERNIGHT
/30-35 KNOTS INDICATED ON ILX VWP 3-5K FEET/...GREATER INSTABILITY
OVER INDIANA WILL BE ADVECTED INTO THE REGION...WITH ANY STORMS THAT
MAKE IT INTO SE LOWER BECOMING ELEVATED. /WARM FRONT SHOULD MOVE
EVER SO SLOWLY NORTH OVERNIGHT...BUT CWA LOOKS TO REMAIN ON THE COOL
SIDE THROUGH THE OVERNIGHT HOURS./

CONVECTIVE ACTIVITY OVER INDIANA AND INTO OH LOOKS LIKE IT WILL
SKIRT THE SOUTHERN EDGE OF THE CWA. FURTHERMORE...ANY MCS-TYPE
DEVELOPMENT OVER CENTRAL IL...WOULD LOOK TO TRACK SLIGHTLY NORTH OF
EAST DUE EAST /PER 300-850MB THICKNESS-WIND CONSIDERATIONS/. BOTH OF
THESE FACTORS BRING TSRA CLOSE ENOUGH TO MAINTAIN CHANCE POPS
OVERNIGHT ACROSS SOUTHERN THIRD OF CWA.

AS FOR SEVERE POTENTIAL...CANNOT RULE OUT AN ISOLATED STORM CROSSING
WARM FRONT AND PRODUCING SOME MARGINAL SEVERE WX. GIVEN DEPTH OF
FRONTAL INVERSION WOULD EXPECT THAT MOST PROBABLE SEVERE WX TO BE
HAIL. HWO WILL CALL FOR JUST AN ISOLATED POSSIBILITY OF SEVERE ALONG
AND SOUTH OF I 94.

OKEEFE

AFTERNOON DISCUSSION FOLLOWS...

AN UPPER LOW ROTATING OVER THE UPPER MISSISSIPPI VALLEY HAS AN
ASSOCIATED SURFACE LOW CENTERED NEAR MINNEAPOLIS WITH AN OCCLUDED
FRONT EXTENDING INTO CHICAGO THEN BACK INTO THE MID MISSISSIPPI
VALLEY. MEANWHILE...A WARM FRONT EXTENDS FROM NEAR CHICAGO
EAST-SOUTHEAST INTO CENTRAL OHIO. SOUTH OF THIS BOUNDARY...THE
AIRMASS IS QUITE UNSTABLE AS TEMPS HAVE RISEN INTO THE LOWER 80S AND
SURFACE DEWPOINTS ARE CURRENTLY IN THE LOW 70S. SUBSTANTIAL DRY AIR
ABOVE THE BOUNDARY LAYER AND A CAPPING INVERSION HAS THUS FAR
PREVENTED CONVECTION FROM DEVELOPING ALONG THE BOUNDARY. CONVECTION
IS HOWEVER BEGINNING TO DEVELOP IN SOUTHERN INDIANA ALONG THE
LEADING EDGE OF THE HIGHER 850-700MB MOISTURE. ANOTHER UPPER LOW
OVER UTAH WILL BE A KEY PLAYER IN THE WEATHER OVER THE GREAT LAKES
BY THE END OF THE WEEKEND AS A SIGNIFICANT SPRING STORM SYSTEM IS
EXPECTED TO MOVE INTO THE AREA. THIS SYSTEM WILL BE THE MAIN
FORECAST CONCERN THIS PACKAGE.

THE 12Z MODEL SUITE SHOW THE UPPER CIRCULATION OVER UTAH LIFTING
NORTHEAST INTO THE SOUTHERN PLAINS ON SATURDAY...THEN LIFTING INTO
THE WESTERN GREAT LAKES SATURDAY NIGHT...CARVING OUT A DEEP UPPER
LOW OVER THE REGION ON SUNDAY. THIS WILL LEAD TO RAPID CYCLOGENESIS
OVER THE MISSISSIPPI VALLEY/WESTERN LAKES SATURDAY NIGHT...SENDING A
STRONG SURFACE COLD/OCCLUDED FRONT THROUGH SOUTHEAST MICHIGAN SUNDAY
MORNING. THE ONLY MAJOR DIFFERENCES AMONG THE MODEL SOLUTIONS IS
TIMING OF THE FRONT. THE GFS HAS THE FRONT THROUGH THE AREA BY
12Z...WHILE THE ETA TAKES IT THROUGH DURING THE MORNING. THE UKMET
AND CANADIAN LIE IN BETWEEN THE TWO AS FAR AS TIMING. GIVEN THE
DEEPENING UPPER LOW AND ITS SLIGHT NEGATIVE TILT...PREFER THE
FARTHER WEST AND SLOWER ETA SOLUTION.

FOR TONIGHT...I WILL CONTINUE TO CARRY A LOW CHANCE FOR SHOWERS AND
THUNDERSTORMS SOUTH OF M-59 AS THE WARM FRONT SLOWLY ADVANCES NORTH
THIS EVENING. INCREASING INSTABILITY SOUTH OF THE BOUNDARY MAY BE
ENOUGH TO BREAK THROUGH THE CAP. WITH NO FORCING ACROSS THE NORTH
AND ONLY MODEST 850MB THETA E RIDGING PASSING THROUGH THIS
EVENING...I WILL KEEP THE NORTHERN COUNTIES DRY. CONVECTION SHOULD
DEVELOP OVER THE MID MISSISSIPPI VALLEY TONIGHT ON THE NOSE OF A 50
KT LOW LEVEL JET OVER THE SOUTHERN PLAINS...FORCED BY NOCTURNAL
COOLING AND IN RESPONSE TO A TIGHTENING PRESSURE GRADIENT RESULTING
FROM THE MID LEVEL WAVE. THIS WIDESPREAD ACTIVITY SHOULD REMAIN WELL
SOUTH OF THE FORECAST AREA. HOWEVER...I WILL MAINTAIN LOW CHANCES
FOR SHOWER AND THUNDER ACROSS THE FAR SOUTH AS THE 850MB THETA E
ADVECTION STRENGTHENS OVERNIGHT.

ON SATURDAY...REMNANTS OF THE WARM FRONT SHOULD LINGER OVER THE
FORECAST AREA. THIS WILL PROVIDE A FOCUS FOR POSSIBLE CONVECTIVE
DEVELOPMENT. INSTABILITY WILL RELY HEAVILY ON HOW MUCH CLOUD COVER
FROM CONVECTION TO THE SOUTHWEST WILL LINGER OVER THE REGION. AT
THIS POINT...EXPECT MOST OF THE CLOUD DEBRIS TO BE SOUTH OF THE
STATE. MODIFIED ETA SOUNDINGS FOR 77/66 YIELDS 2K J/KG CAPE. THIS
ALONG WITH 0-6KM SHEAR NEAR 30 M/S MAY BE ENOUGH TO ALLOW STRONG TO
SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING.

MORE WIDESPREAD CONVECTION WILL OCCUR SATURDAY NIGHT IN ADVANCE OF
THE MID LEVEL WAVE AND ASSOCIATED SURFACE FRONT. COPIOUS MOISTURE
TRANSPORT OVERNIGHT WILL ALLOW PRECIPITABLE WATER VALUES TO APPROACH
1.8 INCHES. SO A PERIOD OF HEAVY RAINFALL IS DEFINITELY POSSIBLE.
POTENT MID LEVEL DRY SLOT LATE SATURDAY NIGHT INTO EARLY SUNDAY WILL
ADD TO NEGATIVE BUOYANCY POTENTIAL FOR STRONG THUNDERSTORM
DOWNDRAFTS. SURFACE BASED CAPE ON THE ORDER OF 1500 J/KG AHEAD OF
THE FRONT ALONG WITH STRONG UNIDIRECTIONAL SHEAR WILL LIKELY LEAD TO
THE DEVELOPMENT OF A SQUALL LINE OVER THE AREA. HIGH HELICITY VALUES
ALONG THE OCCLUDED FRONT WILL ALSO POSE A THREAT FOR SUPERCELLS. SO
SEVERE WEATHER LOOKS VERY LIKELY LATE SATURDAY NIGHT INTO EARLY
SUNDAY MORNING.

MUCH COLDER AIR WILL FILTER INTO THE REGION ON SUNDAY IN THE WAKE OF
THE FRONT. STRONG SUBSIDENCE/ISENTROPIC DESCENT AND MIXING HEIGHTS
NEAR 5K FEET MAY ALLOW 40-45 KT WINDS TO MIX DOWN TO THE SURFACE.
THUS A HIGH WIND ADVISORY MAY BE NEEDED FOR SUNDAY
AFTERNOON/EVENING. I WILL REMOVE POPS ON SUNDAY AFTERNOON AS A
STRONG MID LEVEL DRY SLOT WORKS ACROSS THE AREA BEHIND THE SURFACE
FRONT.

DEEP MOISTURE WRAPS BACK AROUND THE OCCLUDED SURFACE SYSTEM SUNDAY
NIGHT AS IT MEANDERS ACROSS THE NORTHERN LAKES REGION THROUGH
MONDAY. THUS I WILL BRING BACK THE CHANCE FOR SHOWERS SUNDAY NIGHT
INTO MONDAY. I WILL KEEP MAX TEMPS IN THE 50S ON MONDAY...ALTHOUGH
WITH THE COLD AIR WRAPPING AROUND THIS SYSTEM AND ALL THE CLOUD
COVER...HIGHS MAY NOT MAKE IT OUT OF THE 40S.

FOLLOWING THE DEPARTURE OF THE UPPER TROUGH TO THE EAST BY MID
WEEK...MODEL SOLUTIONS ARE INDICATING A HIGH AMPLITUDE SPIT FLOW
REGIME OVER THE REGION...WITH AN UPPER RIDGE BUILDING ACROSS THE
NORTHERN LAKES AND A TROUGH BUILDING INTO THE OHIO VALLEY. THE GFS
IS MUCH MORE AMPLIFIED WITH THESE FEATURES THAN THE EUROPEAN OR
CANADIAN SOLUTIONS. ENSEMBLE MEANS SUPPORT A MUCH LESS AMPLIFIED
PATTERN AS WELL. THUS...WEAK HIGH PRESSURE AND DRY CONDITIONS SHOULD
REMAIN OVER THE AREA THOUGH THE END OF THE WEEK. TEMPERATURES SHOULD
SLOWLY REBOUND TO NEAR NORMAL BY THE END OF THE WEEK AS THICKNESSES
INCREASE.

.DTX...NONE.

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 9, 11:42 PM EDT, 2 hours 47 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1142 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...OVERNIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT ALONG AND SOUTH OF I 94.
SCATTERED THUNDERSTORMS WILL OCCUR ALONG AND SOUTH OF I 94
OVERNIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT FROM
THESE STORMS WILL BE HAIL TO GOLF BALL SIZE. THUNDERSTORMS WILL MOVE
EAST AROUND 25 MPH.

A WARM FRONT SOUTH OF SOUTHEAST MICHIGAN WILL LIFT TO THE MICHIGAN
OHIO BORDER BY SUNRISE SATURDAY. VERY MOIST AND UNSTABLE AIR SOUTH
OF THE FRONT WILL INTERACT WITH THIS WARM FRONT TO PROMOTE THE
CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF MORE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...ESPECIALLY SATURDAY NIGHT. SOME STORMS SATURDAY COULD BE
SEVERE...BUT SEVERE STORMS ARE MORE LIKELY SATURDAY NIGHT ALONG AND
AHEAD OF A STRONG COLD FRONT MOVING THROUGH THE AREA. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.

LINGERING THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY OVER NORTHERN
COUNTIES...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION
HAS OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

OKEEFE

In the hours before

Local storm report, May 10, 12:39 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1239 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1237 AM    YORK TOWNSHIP             MI   .75 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY
SPOTTERS
Local storm report, May 10, 12:52 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1252 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1237 AM    YORK TOWNSHIP             MI   .75 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1240 AM    5 N MILAN                 MI   1.00 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1248 AM    3 NE YPSILANTI            MI   .88 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.
Local storm report, May 10, 1:12 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
112 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1237 AM    YORK TOWNSHIP             MI   .75 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1240 AM    5 N MILAN                 MI   1.00 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1248 AM    3 NE YPSILANTI            MI   .88 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

0105 AM    WYANDOTTE                 MI   .75 INCH HAIL
05/10/03   WAYNE                          REPORTED BY SPOTTERS.

0110 AM    WYANDOTTE                 MI   1.00 INCH HAIL
05/10/03   WAYNE                          REPORTED BY SPOTTERS.

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:43 PM EDTSevere Thunderstorm WarningDTXLenawee62 min
May 10, 12:10 AM EDTSevere Thunderstorm WarningDTXWashtenaw65 min
May 10, 12:42 AM EDTSevere Thunderstorm WarningDTXWayne48 min
May 10, 12:59 AM EDTSpecial Marine WarningDTX31 min
May 10, 3:03 AM EDTSevere Thunderstorm WarningDTXMonroe57 min
May 10, 3:42 AM EDTSpecial Marine WarningDTX48 min
May 10, 4:01 AM EDTSevere Thunderstorm WarningDTXMonroe44 min
May 10, 4:42 AM EDTSevere Thunderstorm WarningDTXSaginaw48 min
May 10, 5:07 AM EDTSevere Thunderstorm WarningDTXOakland53 min
May 10, 5:56 AM EDTSevere Thunderstorm WarningDTXShiawassee49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.